Buscar en
Medicina Clínica (English Edition)
Toda la web
Inicio Medicina Clínica (English Edition) Worsening of immune thrombocytopenic purpura in SARS-CoV-2 vaccinated patients
Journal Information
Letter to the Editor
Full text access
Worsening of immune thrombocytopenic purpura in SARS-CoV-2 vaccinated patients
Recaída de la púrpura trombocitopénica inmune tras la vacunación frente al SARS-CoV-2
Visits
...
Patricia García Ramírez
Corresponding author
patgarciaramirez@gmail.com

Corresponding author.
, Lucía Castilla García, José María Aspa Cilleruelo
Servicio de Hematología y Hemoterapia, Hospital Universitario Príncipe de Asturias, Alcalá de Henares (Madrid), Spain
Article information
Full Text
Bibliography
Download PDF
Statistics
Full Text
Dear Editor:

Immune thrombocytopenic purpura (ITP) is an autoimmune disease characterized by low platelet counts and associated with life-threatening bleeding complications. Vaccinations, particularly measles-mumps-rubella vaccines, have been associated with an increased risk of developing ITP.1 This can be explained by different mechanisms, including an autoimmune reaction due to molecular mimicry of the virus particles, an antigen-mediated response, or even an immune response to some of the vaccine preservatives.2 Cases of ITP have recently been described in SARS-CoV-2 infection3 and cases of ITP have also been reported after the administration of both mRNA and adenovirus vaccines against COVID-19.4 Given that most of the world’s population will eventually receive a SARS-CoV-2 vaccine, it is vital to raise awareness and describe all findings in relation to them.

We report 3 cases of ITP exacerbations in the context of vaccination against SARS-CoV-2. The first case is that of a 24-year-old female diagnosed with ITP in 2012 with a stable platelet count of around 30 × 109/L, without the need for treatment or bleeding complications. She received the first dose of the Oxford-AstraZeneca vaccine on 1st March. On the fourth day after vaccination the patient had a platelet count of 7 × 109/L, with no signs of active bleeding. Corticosteroid treatment (prednisone, 1 mg/kg per day) was initiated, resulting in a platelet count of >100 × 109/L after 7 days of treatment.

The second case is that of a 75-year-old male diagnosed with ITP since 2019 with stable platelet counts around 80 × 109/L with no need for treatment. A control laboratory test showed severe thrombocytopenia of 8 × 109/L on the second day after administration of the 2nd dose of Pfizer/BioNTech vaccine. He started corticosteroid treatment (prednisone 1 mg/kg per day) with platelet count of 50 × 109/L on day 4.

Finally, the third case is that of a 46-year-old female diagnosed with ITP in childhood, who underwent a splenectomy at the age of 17, with multiple relapses requiring treatment with steroids, immunoglobulins and sulphonamides. At the time of vaccination with Oxford-AstraZeneca she was on treatment with romiplostim (2 μg/kg every 15 days), with a stable platelet count of 100 × 109/L. After 3 days, the patient went to the emergency department for metrorrhagia, with a platelet count of 25 × 109/L. Treatment with corticosteroids (prednisone, 1 mg/kg per day) was started, with a favourable progression of 75 × 109/L platelets after 3 days of treatment. The patient received the 2°. dose of Pfizer/BioNTech vaccine and on the third day experienced a new episode of severe thrombocytopenia (platelets 5 × 109/L) with early response to corticosteroid treatment.

All cases have been reported to the Spanish Pharmacovigilance Agency (AEMPS). Previous studies have shown a correlation between the COVID-19 vaccine and ITP, but the relationship with relapse has only been hypothesised. The time of onset, the early response to steroid treatment and prior platelet stability lead us to believe in a causal relationship. According to the algorithm described by Naranjo et al., there is a probable causal relationship.5 Therefore, in patients with pre-existing ITP, it would be advisable to obtain a platelet count before and after vaccination to avoid fatal bleeding events.

References
[1]
K.E. France, J. Glanz, S. Xu, S. Hambidge, K. Yamasaki, S.B. Black, et al.
Risk of immune thrombocytopenic purpura after measles-mumps-rubella immunization in children.
Pediatrics, 121 (2008), pp. e687-92
[2]
C. Perricone, F. Ceccarelli, G. Nesher, E. Borella, Q. Odeh, F. Conti, et al.
Immune thrombocytopenic purpura (ITP) associated with vaccinations: a review of reported cases.
Immunol Res, 60 (2014), pp. 226-235
[3]
M. Mahévas, G. Moulis, E. Andres, E. Riviere, M. Garzaro, E. Crickx, et al.
Clinical characteristics, management and outcome of COVID-19-associated immune thrombocytopenia: a French multicentre series.
Br J Haematol, 190 (2020), pp. e224-9
[4]
L.A. Jackson, E.J. Anderson, N.G. Rouphael, P.C. Roberts, M. Makhene, R.N. Coler, et al.
An mRNA vaccine against SARS-CoV-2.
N Engl J Med, 383 (2020), pp. 1920-2193
[5]
C.A. Naranjo, U. Busto, E.M. Sellers, P. Sandor, I. Ruiz, E.A. Roberts, et al.
A method for estimating the probability of adverse drug reactions.
Clin Pharmacol Ther, 30 (1981), pp. 239-245

Please cite this article as: García Ramírez P, Castilla García L, Aspa Cilleruelo JM. Recaída de la púrpura trombocitopénica inmune tras la vacunación frente al SARS-CoV-2. Med Clin (Barc). 2022;158:497–498.

Copyright © 2021. Elsevier España, S.L.U.. All rights reserved
Article options
Tools
es en pt

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

Você é um profissional de saúde habilitado a prescrever ou dispensar medicamentos